Idaho, 2014Heavy Snow and Winter Weather in Idaho, February 8 to 9, 2014
February 8 to 9, 2014 · NWS OTX · 4 events in 4 counties and zones
A moist Pacific jet oriented west to east across central Oregon kept an active storm track along the Washington, Oregon border. The second low pressure system in as many days took aim on the lower Idaho Panhandle during the overnight hours of the 8th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific jet oriented west to east across central Oregon kept an active storm track along the Washington, Oregon border. The second low pressure system in as many days took aim on the lower Idaho Panhandle during the overnight hours of the 8th. A band of moderate to heavy snow on the northeastern periphery of the low dumped upwards of four to six inches of snow across the Idaho Palouse. Meanwhile, northeast winds drawn into the system continued to draw cold, continental air in from Canada. The combination of temperatures in the teens to lower twenties and northeast winds between 15 and 25 mph resulted in areas of blowing snow and drifts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 8, 4:00 PM PST, 1 hour earlier.
Area forecast discussion, Feb 8, 4:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
400 PM PST Sat Feb 8 2014
.SYNOPSIS...
The next storm system will spread another round of snow across
far southern Washington and the lower Idaho Panhandle by evening.
This snow will then push northward overnight resulting in light
snow for most of the Inland Northwest. Warmer air will begin to
move into the region by Monday and continue through the week. This
will gradually turn the valley snow to rain with a chance of brief
freezing rain. Winds will also be gusty mid week. Temperatures
will moderate back to seasonal readings beginning Monday.
&&
.DISCUSSION...
Tonight through Sunday... And here we go again. The seemingly
never-ending train of moisture extending from the eastern Pacific
and eastward along the Oregon-Washington border will rear its
presence once again later this evening. The latest IR/Visible
satellite imagery is depicting yet another strong surface low
heading toward the central Oregon Coast with a west-east band of
deeper moisture north of it. This band represents deformation band
which currently extended from the mouth of the Columbia River down
the Columbia Gorge and eastward to the Tri-Cities. The low is
expected to move northeast overnight which will gradually shift
the deformation band into SE Washington and NC Idaho this
evening...and across all but extreme northeast Washington and
north Idaho overnight. Rain shadowing will not likely be an issue
as the increasing offshore gradient will slowly turn the mid-level
winds to an easterly orientation which not only results in upslope
flow into the east slopes of the Cascades...but also enhanced
isentropic ascent. This should lead to widespread snow
accumulations across most of the forecast area tonight. QPF
amounts off most models range from .10-.15 inches for locations
south of highway 2...with amounts nearing .20-.25" over the
Blues...Palouse...Lewiston area...Camas Prairie...and Blues. Snow
to liquid ratios have been running generally around 20:1...but as
the atmosphere continues to warm/moderate slightly...those will be
lowering a bit. Nonetheless...it looks like the aforementioned
locations are expected to see another round of 2-4" of
snow...which is enough for yet another winter weather advisory. We
will hold off on the other locations such as Wenatchee...Columbia
Basin and the Waterville Plateau as 1-2" of snow is a little too
light to issue highlights...however its conceivable we may need to
hoist those areas later as well should the band surge farther
north and contain more moisture than expected. Model guidance is
quite variable about how far north the heaviest precipitation will
spread but confidence is good that this will be a different
scenario than last night based on the depth of the associated low
and the fact that its actually moving to the northeast as opposed
to due east.
The low is forecast to cross the Cascades early tomorrow morning
which will result in increased downslope flow over the crest and
the gradual end of precipitation in the lee of the Cascades
spreading eastward through the day. This shifts the bulk of the
precipitation chances into the eastern third of Washington and
most of the Idaho Panhandle. Since the band is expected to weaken
as it nears the Canadian border there may not be much
precipitation across the far northern portion of our forecast
area. This leaves Spokane/CdA somewhere in between. We will go
with around an inch of snow for now but if the NAM is correct it
could be much less than that. Any snow which falls will be subject
to blowing and drifting as northeast winds develop down the
Purcell Trench and extend into the eastern Columbia Basin. fx
Sunday night through Tuesday night...The region will continue the
wet and unsettled pattern with a warming trend in temperatures.
One frontal system will affect the Inland Northwest Sunday night
through Monday afternoon with a second stronger system right on the
heels of the first. Cold air will be in place as warm frontal
precipitation spreads across the Inland Northwest Sunday night into
Monday. This will mean light snow for the area that will gradually
change to rain across the southern valleys as southerly winds
increase and usher in the warmer air. We could see a period of
moderate snowfall Monday afternoon just ahead of and accompanying
the cold front. This could result in advisory snowfall amounts for
the northeast valleys.
There really is not a break behind the first cold front when the
warm front from system 2 pushes into the area. By Monday evening
isentropic upglide will start and continue for the next 24 hours. A
150+ kt upper jet will propel a deep plume of sub-tropical moisture
into the region. Snow levels will be on the rise as warm air
advection ramps up again. Warm air in the mid levels will push
into the Columbia Basin, increasing the risk of freezing rain or
sleet, first for the basin Monday afternoon, then pushing north
into the Wenatchee area and Waterville Plateau Monday night. There
are still some timing differences in the passage of the cold front
and this will be critical in determining if the northern valleys
change over to mixed precip or continue to accumulate snowfall. Still
looking at late Tuesday to early Wednesday for the fropa. Model
QPF remains in the quarter inch to three quarter inch range for
valleys and 1 to 2 inches for mountains. This will easily result
in winter highlight for the higher elevations along with the
possibility of more for the northern valleys. The Palouse is in
the high end of valley QPF range and should change over to rain
early in this event. We will be keeping a close eye on this area
for any emerging hydro problems. Winds will also increase and
become quite gusty ahead of and along the cold front. Models have
backed off on the strength of 850mb winds with speeds of 40 to 50
kts across the area. These should be able to mix to the surface
with the cold front. Temperatures will be on an upward trend
throughout this period, closing in on normal readings by Tuesday.
/Kelch
Wednesday through Saturday: The weather will continue to remain
very unsettled through the extended period. The upper level jet
remains focused on the Pacific Northwest. Models differ on exact
timing/placement of the waves of energy transversing through the
Inland Northwest. There seems to be an increased chance of precip
Wed night into Thursday with a brief break Thur night before more
rain/snow moves in for next weekend. Main forecast changes were to
increase chance of precip for Wed night and Thurs. Winds also
remain elevated through the entire period. Have increased winds
across the Palouse into Spokane/CDA as well as the eastern
Columbia Basin and the mountains each day. Temperatures will
remain around average for this time of the year which will mean
snow during the overnight hours and rain or snow during the day.
/Nisbet
&&
.AVIATION...
00Z TAFS: VFR conditions will be initially found at all sites but
how long it lasts is the big question as a band of snow spreads into
the region from the southwest. Confidence is high that IFR
conditions will impact LWS/PUW between 03-06z and worsen through
sunrise. These poor conditions will likely continue through 12z or
so...with a break in the snow during the morning but MVFR/IRF cigs
persisting. The forecast for MWH/EAT is tougher as model solutions
all over the board whether or not snow develops that far north and
west. Based on increasing offshore gradients...we suspect IFR
conditions will develop at both sites and could persist for a 4-6 hr
period sometime after 05z. The band should shift north and east of
these sites after 12z with slowly improving conditions. MVFR cigs
are expected though. The band should arrive at GEG SFF COE last. We
put around 11z in the forecast...but its conceivable that the band
could remain south of this area through that time with VFR
conditions persisting though much of the forecast. fx
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 8 22 19 30 29 36 / 40 40 50 80 60 70
Coeur d'Alene 6 24 20 31 29 36 / 30 50 50 80 70 80
Pullman 15 27 23 34 32 38 / 80 70 50 80 60 80
Lewiston 19 31 27 39 34 41 / 90 60 50 70 60 70
Colville 5 28 17 31 27 37 / 10 30 40 80 70 80
Sandpoint 7 25 19 30 28 35 / 10 30 50 80 80 90
Kellogg 11 27 21 31 29 35 / 60 70 70 90 80 90
Moses Lake 13 25 18 31 29 39 / 60 30 30 50 40 60
Wenatchee 15 26 21 34 28 38 / 70 40 40 60 50 60
Omak 10 28 19 31 26 36 / 20 20 40 70 60 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 6 PM this evening to 10 AM PST
Sunday for Central Panhandle Mountains-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area.
WA...Winter Weather Advisory from 6 PM this evening to 10 AM PST
Sunday for Lower Garfield and Asotin Counties-Northeast
Blue Mountains-Washington Palouse.
&&Hazardous weather outlook, Feb 8, 6:05 AM PST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
605 AM PST SAT FEB 8 2014
IDZ001-002-WAZ034>038-041>044-091415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
605 AM PST SAT FEB 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH NEXT WEEK WITH
MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. THERE IS
ALSO A THREAT OF FREEZING RAIN AND SLEET MID WEEK. GUSTY WINDS
ALSO POSSIBLE AROUND TUESDAY.
IDZ003-004-026-027-WAZ031>033-091415-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
605 AM PST SAT FEB 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWS WILL FALL THIS MORNING ACROSS MUCH OF SOUTHEAST
WASHINGTON AND THE CAMAS PRAIRIE REGION OF IDAHO. SEE THE LATEST
WINTER WEATHER ADVISORIES ON OUR WEB PAGE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL STORM SYSTEMS ARE EXPECTED TO IMPACT THE AREA INTO
NEXT WEEK. ON SUNDAY MOST OF WHAT FALLS WILL BE SNOW. WARMER AIR
WILL MOVE INTO THE REGION BY MONDAY AND PERSIST THROUGH MOST OF
THE WEEK. THIS WILL RESULT IN A MIX OF RAIN AND SNOW IN THE
VALLEYS WITH SNOW OVER THE MOUNTAINS AND HIGHER TERRAIN. THERE
IS ALSO A THREAT OF FREEZING RAIN AND SLEET MID WEEK. GUSTY WINDS
ALSO POSSIBLE AROUND TUESDAY.
In the hours before
Local storm report, Feb 8, 12:23 PM PST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1223 PM PST SAT FEB 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SW MOSCOW 46.72N 117.02W
02/08/2014 M3.0 INCH LATAH ID TRAINED SPOTTER
COCORAHS ID-LT-3
0700 AM SNOW 1 E MOSCOW 46.73N 116.97W
02/08/2014 M1.2 INCH LATAH ID TRAINED SPOTTER
COCORAHS ID-LT-7
0700 AM HEAVY SNOW 6 SE WAHA 46.15N 116.76W
02/08/2014 M7.0 INCH NEZ PERCE ID PUBLIC
SOLDIERS MEADOWS
0700 AM SNOW ASOTIN 46.34N 117.04W
02/08/2014 E3.0 INCH ASOTIN WA PUBLIC
REPORT VIA FACEBOOK
0700 AM SNOW GENESEE 46.55N 116.93W
02/08/2014 M1.1 INCH LATAH ID CO-OP OBSERVER
MCGREGOR OFFICE
0700 AM HEAVY SNOW FIELDS SPRING S.P. 46.08N 117.17W
02/08/2014 M4.0 INCH ASOTIN WA CO-OP OBSERVER
0700 AM SNOW POTLATCH 46.97N 116.88W
02/08/2014 M2.0 INCH LATAH ID CO-OP OBSERVER
0700 AM SNOW ASOTIN 46.20N 117.25W
02/08/2014 M2.0 INCH ASOTIN WA CO-OP OBSERVER
0751 AM SNOW 6 S SANTA 47.06N 116.44W
02/08/2014 M1.0 INCH BENEWAH ID CO-OP OBSERVER
FERNWOOD
0800 AM SNOW NEZPERCE 46.23N 116.24W
02/08/2014 M3.4 INCH LEWIS ID CO-OP OBSERVER
&&
MATLocal storm report, Feb 8, 12:38 PM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1238 PM PST SAT FEB 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 E MOSCOW 46.73N 116.97W
02/08/2014 M1.2 INCH LATAH ID TRAINED SPOTTER
COCORAHS ID-LT-7
0700 AM HEAVY SNOW 6 SE WAHA 46.15N 116.76W
02/08/2014 M7.0 INCH NEZ PERCE ID PUBLIC
SOLDIERS MEADOWS
0700 AM SNOW ASOTIN 46.34N 117.04W
02/08/2014 E3.0 INCH ASOTIN WA PUBLIC
REPORT VIA FACEBOOK
0700 AM SNOW GENESEE 46.55N 116.93W
02/08/2014 M1.1 INCH LATAH ID CO-OP OBSERVER
MCGREGOR OFFICE
0700 AM HEAVY SNOW FIELDS SPRING S.P. 46.08N 117.17W
02/08/2014 M4.0 INCH ASOTIN WA CO-OP OBSERVER
0700 AM SNOW POTLATCH 46.97N 116.88W
02/08/2014 M2.0 INCH LATAH ID CO-OP OBSERVER
0700 AM SNOW ASOTIN 46.20N 117.25W
02/08/2014 M2.0 INCH ASOTIN WA CO-OP OBSERVER
0700 AM SNOW 1 SW MOSCOW 46.72N 117.02W
02/08/2014 M3.0 INCH LATAH ID TRAINED SPOTTER
COCORAHS ID-LT-3
0751 AM SNOW 6 S SANTA 47.06N 116.44W
02/08/2014 M1.0 INCH BENEWAH ID CO-OP OBSERVER
FERNWOOD
0800 AM SNOW NEZPERCE 46.23N 116.24W
02/08/2014 M3.4 INCH LEWIS ID CO-OP OBSERVER
1000 AM SNOW LEWISTON 46.39N 116.99W
02/08/2014 M2.9 INCH NEZ PERCE ID OFFICIAL NWS OBS
LEWISTON ORCHARDS
&&
MATHeavy Snow, Idaho Palouse
- When
- February 8, 5:00 PM PST to February 9, 4:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Snowfall amounts ranged from three to five inches.
Winter Weather, Lewis and Southern Nez Perce
- When
- February 8, 6:00 PM PST to February 9, 3:00 AM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
Snowfall amounts were generally between four and five inches. A CoCoRaHs observer located just northwest of Nezperce at an elevation of 3225 feet reported 5.8 inches of snow.
Heavy Snow, Lewiston Area
- When
- February 8, 7:00 PM PST to February 9, 5:00 AM PST
- Where
- Lewiston Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
Snowfall amounts ranged from three to five inches. The official snow observer from Lewiston reported five inches while a CoCoRaHs observer located 2.6 miles southeast of Lewiston reported four inches.
Winter Weather, Central Panhandle Mountains
- When
- February 8, 8:00 PM PST to February 9, 4:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Snowfall amounts ranged from one to two inches across northern sections of Shoshone County to three to five over the south. The highest amounts were received in Clarkia, ID which reported five inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Texas, February 8 to 9, 201418 events
- Winter Weather in Tennessee, February 8, 201412 events
- Lake-Effect Snow in New York, February 8, 2014$15,000 · 1 event
- High Wind in Wyoming, February 8, 20149 events
- Flash Flood and Flooding in California, February 8 to 9, 2014$5,000 · 9 events
- Freezing Fog in Texas, February 8, 20148 events
- Ice Storm in Oregon, February 8 to 9, 20145 events
- Winter Weather in Montana, February 8 to 10, 20145 events
- Winter Weather in South Dakota, February 8 to 9, 20143 events
- Ice Storm and Winter Storm in Oregon, February 8 to 9, 20143 events
- Ice Storm and Winter Storm in Washington, February 8 to 9, 20143 events
- Heavy Snow in Washington, February 8 to 9, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495859, 495863, 495861, 495862.